Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 15, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Aug 31, 2006, 9:41 PM EDT for New Hanover County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2006, 9:41 PM EDT (01:41 UTC)
- Expired
- Aug 31, 2006, 10:04 PM EDT
- In force
- 23 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 57 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KILM 010140
TORILM
NCC129-010215-
/O.NEW.KILM.TO.W.0015.060901T0141Z-060901T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
941 PM EDT THU AUG 31 2006
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* TORNADO WARNING FOR...
NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 1015 PM EDT
* AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
WRIGHTSVILLE BEACH...OR ABOUT 6 MILES EAST OF SEAGATE...MOVING
NORTHWEST AT 25 MPH.
* THE TORNADO IS WILL BE NEAR...
SEAGATE BY 950 PM...
WINDEMERE BY 955 PM...
WRIGHTSBORO BY 1005 PM...
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3412 7784 3427 7774 3436 7794 3433 7802
3420 7796
$$
TRA2 follow-up statements
000
WWUS52 KILM 010150
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
950 PM EDT THU AUG 31 2006
NCC129-010215-
/O.CON.KILM.TO.W.0015.000000T0000Z-060901T0215Z/
NEW HANOVER NC-
950 PM EDT THU AUG 31 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR NEW
HANOVER COUNTY...
AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POTENTIAL TORNADO NEAR WINDEMERE...MOVING NORTHWEST AT 30
TO 40 MPH.
THE TORNADO WILL BE NEAR...
SMITH CREEK AND NEAR THE AIRPORT AROUND 955 PM.
RURAL NORTHWESTERN NEW HANOVER COUNTY AT 1000 PM EDT
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3412 7784 3427 7774 3436 7794 3433 7802
3420 7796
$$
TRA000
WWUS52 KILM 010204
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1003 PM EDT THU AUG 31 2006
NCC129-010213-
/O.CAN.KILM.TO.W.0015.000000T0000Z-060901T0215Z/
NEW HANOVER NC-
1003 PM EDT THU AUG 31 2006
...THE TORNADO WARNING FOR NEW HANOVER COUNTY IS CANCELED...
AT 1003 PM EDT...THE POSSIBLE TORNADO WHICH INDICATED ON DOPPLER
WEATHER RADAR HAS WEAKENED...THEREFORE THE TORNADO WARNING HAS BEEN
CANCELED.
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
THE NATIONAL WEATHER SERVICE.
STRONG WINDS AND FLOODING RAINS ASSOCIATED WITH TROPICAL STORM
ERNESTO WILL CONTINUE THROUGH THE EARLY MORNING HOURS. STAY INDOORS
AND OFF ROADS UNLESS NECESSARY.
LAT...LON 3412 7784 3427 7774 3436 7794 3433 7802
3420 7796
$$
TRAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 31, 4:50 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 31, 4:50 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
450 PM EDT THU AUG 31 2006
.SHORT TERM /TODAY THROUGH FRIDAY/...
NO CHANGES TO THE WATCH WARNING AND ADVISORY SECTION.
THE SHORT TERM WILL BE RULED BY ERNESTO. HAVE CONTINUED CATEGORICAL
POPS TODAY INTO THIS EVENING. OUTFLOW BOUNDARIES RESIDE ACROSS THE
AREA FROM YESTERDAY AFTERNOONS AND EVENING CONVECTION. THIS WILL
ENHANCE THE PCPN ESPECIALLY WHEN ERNESTOS OUTER RAINBANDS BEGIN
AFFECTING THE AREA EARLY THIS MORNING. THIS IS ALREADY EVIDENT WITH
THE LATEST KLTX AND SURROUNDING 88-D RADAR TRENDS. NO MAJOR CHANGES
TO THE LATEST ERNESTO TRACK...WITH ONLY SOME REFINEMENT TO THE
OVERALL TRACK. IT WAS STRESSED THAT ERNESTO CULD BRIEFLY REACH
HURRICANE STATUS PRIOR TO MAKING LANDFALL. HOWEVER...NO OVERWHELMING
EVIDENCE TO MAKE THIS CHANGE...AS A RESULT NHC HAS KEPT IT AN UPPER
END TROPICAL STORM PRIOR TO MAKING LANDFALL. THEREFORE...SEE NO
REASON TO RAISE AN INLAND TROPICAL STORM WARNING AT THIS TIME. THE
TIMING REMAINS NEARLY THE SAME...WITH ERNESTO BECOMING CAUGHT BY THE
UPPER GREAT LAKES LOW AS THE REASON WHY IT MOVES NORTH BY NORTHWEST
AFTER MAKING LANDFALL. THE SYSTEM IS PROGGED TO BE NORTH OF THE ILM
CWA BY 12Z FRI...WITH POPS LOWERED TO CHANCE ON FRIDAY MAINLY DUE TO
LEFTOVER PCPN ROTATING AROUND ERNESTOS SOUTHEAST AND SOUTHERN
FLANKS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/
UPPER LOW TO CONTINUE RESIDING ACROSS THE SOUTHERN GREAT
LAKES...WITH THE TROF AXIS EXTENDING TO LOUISIANA. THE LOW IS FCST
TO OPEN UP WITH FLOW ALOFT BECOMING MORE WESTERLY BY WED AND THU.
IMPULSES ROTATING AROUND THE UPPER LOW TO SPORADICALLY AFFECT THE
AREA DURING THE 1ST PART OF THE LONG TERM. IN ADDITION...A STALLED
SFC FRONTAL ZONE WILL RESIDE NE-SW ACROSS THE WESTERN CAROLINAS AT
THE BEGINNING OF THE WORK WEEK...THEN SLOWLY MOVE TO THE EAST AND
OFF THE COAST BY THU/FRI. THE HIER POPS WILL BE IN THE BEGINNING OF
THE WORK WEEK...THEN TAIL OFF TO ISOLATED 20 POPS BY THE END OF THE
WEEK. AM NOT TOO KEEN ON MODELS HANDLING THE OVERALL MOVEMENT OF THE
SFC FRONTAL ZONE AND MORE SO WITH THE UPPER GREAT LAKES LOW. OVERALL
MAX TEMPS WILL BE NEAR THE NORMAL...BUT OVERNITE MINS WILL LIKELY BE
A CAT ABOVE THE CLIMO NORMS.
&&
.MARINE...
ERNESTO WILL MOVE OVER THE SC WATERS LATER TODAY...SPREADING 40 TO
50 KT WINDS OVER THE ILM COASTAL WATERS. THE STORM COULD STILL REACH
HURRICANE STRENGTH AS IT APPROACHES LAND...BUT TIME IS RUNNING OUT.
ONCE THE STORM MAKES LANDFALL LATER THIS EVENING IT WILL RAPIDLY
MOVE NORTH WITH WINDS DROPPING TO 10 TO 15 KT FRIDAY AFTERNOON.
AS ERNESTO MOVED OFF THE FL COAST...SEAS INCREASED TO 13 TO 14 FT
WITH WIND SPEEDS NEAR TROPICAL STORM STRENGTH. WITH WIND SPEEDS
EXPECTED TO BE AROUND 50 KT WOULD NOT BE SHOCKED TO SEE A FEW
REPORTS OF 20 FT SEAS. WILL BUMP UP WAVE HEIGHTS ACROSS ILM SC
WATERS TO 14 TO 18 FT.
ONCE ERNESTO MOVES NORTH SOUTHERLY FLOW WILL RETURN AS THE COASTAL
WATERS REMAIN CAUGHT BETWEEN A STALLED SURFACE BOUNDARY ACROSS
CENTRAL NORTH AND SOUTH CAROLINA AND SURFACE HIGH PRESSURE OVER THE
WESTERN ATLANTIC. SURFACE GRADIENT MAY TIGHTEN UP BRIEFLY AS WAVES
MOVE ALONG THE BOUNDARY...INCREASING WIND SPEEDS.
&&
.AVIATION...
ATMOSPHERE BEGINNING TO SATURATE WITH PRECIPITATION BEGINNING AROUND
07-08Z SOUTH...SPREADING TO THE ENTIRE CWA BY 12Z. CEILINGS AT THE
ONSET WILL LIKELY BE MVFR WITH VISIBILITIES DROPPING TO MVFR AFTER
13Z. HEAVIEST RAINFALL WILL BEGIN BY 16Z...AND WILL LIKELY REMAIN
INTERMITTENTLY HEAVY THROUGH 00Z. WINDS WILL BE MAINLY EASTERLY THIS
MORNING...INCREASING THIS AFTERNOON WITH PEAK WIND SPEEDS AFTER 22Z.
WINDS SPEEDS WILL BE TRICKY...HOWEVER SAFE TO SAY STRONGEST WINDS
WILL BE OVER THE COASTAL TERMINALS. CEILINGS AND VISIBILITIES WILL
LIKELY BE IFR A FEW HOURS EITHER SIDE OF ERNESTO. CONDITIONS WILL
BEGIN TO IMPROVE AT THE END OF THE FORECAST PERIOD.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TROPICAL STORM WARNING FOR BRUNSWICK-NEW HANOVER-PENDER
COUNTIES UNTIL FRIDAY.
...FLOOD WATCH FOR BRUNSWICK-NEW HANOVER-PENDER-BLADEN-
COLUMBUS-ROBESON COUNTIES FROM NOON THURSDAY TO MIDNIGHT
FRIDAY.
...WIND ADVISORY FOR BLADEN-COLUMBUS-ROBESON COUNTIES FROM 5
PM THURSDAY THROUGH MIDNIGHT FRIDAY.
SC...TROPICAL STORM WARNING FOR HORRY AND GEORGETOWN COUNTIES
UNTIL FRIDAY.
...FLOOD WATCH FOR HORRY-GEORGETOWN-DILLON-MARION-WILLIAMSBURG-
MARLBORO-DARLINGTON-FLORENCE COUNTIES FROM NOON THURSDAY
TO MIDNIGHT FRIDAY.
...WIND ADVISORY FOR DILLON-MARION-FLORENCE-WILLIAMSBURG
COUNTIES FROM 5 PM THURSDAY THROUGH MIDNIGHT FRIDAY.
MARINE...TROPICAL STORM WARNING FROM SURF CITY TO S SANTEE RIVER.
&&
SHORT TERM...HOEHLER
LONG TERM...HOEHLER
MARINE...III
AVIATION...HDLHazardous weather outlook, Aug 31, 7:37 PM EDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 737 PM EDT THU AUG 31 2006 NCZ097-100-101-SCZ034-046-012345- PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN- 737 PM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT A TROPICAL STORM WARNING AND HURRICANE WATCH REMAIN IN EFFECT. IN ADDITION...A FLOOD WATCH REMAINS IN EFFECT. ERNESTO WILL MOVE ACROSS THE AREA TONIGHT RESULTING IN VERY HEAVY RAINFALL. WIDESPREAD FLOODING IS EXPECTED. STRONG WINDS GUSTS ARE ALSO EXPECTED...ESPECIALLY NEAR THE COAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD REPORT ANY SEVERE WEATHER...INCLUDING THE DEPTH OF ANY OBSERVED FLOODING AND SIGNIFICANT WIND GUSTS OR DAMAGE. NCZ096-099-012345- BLADEN-COLUMBUS- 737 PM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA. .DAY ONE...TONIGHT A WIND ADVISORY REMAINS IN EFFECT. IN ADDITION...A FLOOD WATCH REMAINS IN EFFECT. ERNESTO WILL MOVE ACROSS THE AREA TONIGHT RESULTING IN VERY HEAVY RAINFALL. WIDESPREAD FLOODING IS EXPECTED. STRONG WINDS GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EJECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD REPORT ANY SEVERE WEATHER...INCLUDING THE DEPTH OF ANY OBSERVED FLOODING AND SIGNIFICANT WIND GUSTS OR DAMAGE. NCZ087-SCZ017-023-024-032-033-039-012345- ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG- 737 PM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT A FLOOD WATCH REMAINS IN EFFECT. ERNESTO WILL MOVE ACROSS THE CAPE FEAR AREA TONIGHT RESULTING IN VERY HEAVY RAINFALL. FLOODING IS EXPECTED...ESPECIALLY EAST OF INTERSTATE 95. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EJECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD REPORT ANY SEVERE WEATHER...INCLUDING THE DEPTH OF ANY OBSERVED FLOODING. AMZ250-252-254-256-012345- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 737 PM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT A TROPICAL STORM WARNING AND HURRICANE WATCH REMAIN IN EFFECT. ERNESTO WILL MOVE ACROSS THE AREA TONIGHT RESULTING HAZARDOUS MARITIME CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EJECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUIRED. SRP
In the hours before
Local storm report, Aug 31, 4:44 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
444 PM EDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN SURF CITY 34.42N 77.56W
08/31/2006 E0.00 INCH PENDER NC AMATEUR RADIO
HWY 50 IS IMPASSABLE.
&&
43Local storm report, Aug 31, 8:19 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
819 PM EDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLOOD SHALLOTTE 33.98N 78.39W
08/31/2006 BRUNSWICK NC EMERGENCY MNGR
MAIN STREET CLOSED.
&&
43Local storm report, Aug 31, 8:20 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
820 PM EDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLOOD HOLDEN BEACH 33.91N 78.31W
08/31/2006 BRUNSWICK NC EMERGENCY MNGR
FLOODING ACROSS OCEAN BLVD AND CASWELL BEACH RD.
&&
43Local storm report, Aug 31, 8:41 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
841 PM EDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLOOD SURFSIDE BEACH 33.61N 78.98W
08/31/2006 HORRY SC EMERGENCY MNGR
WACCAMAW RD FLOODED.
&&
PFAFFLocal storm report, Aug 31, 8:49 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
849 PM EDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLOOD RIEGELWOOD 34.33N 78.23W
08/31/2006 COLUMBUS NC EMERGENCY MNGR
REPORTS OF WIDESPREAD FLOODING IN THE DELCO/RIEGELWOOD
AREA. FLOODING ALSO REPORTED ON LIVINGSTON RD AND CHAPEL
ROAD.
&&
PFAFFLocal storm report, Aug 31, 9:08 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
908 PM EDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD WILMINGTON 34.21N 77.91W
08/31/2006 NEW HANOVER NC LAW ENFORCEMENT
NUMEROUS ROADS FLOODED COUNTY WIDE.
&&
PFAFFThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 9:32 PM EDT | Flash Flood Warning | ILM | Brunswick | 4 hr |
| Aug 31, 10:02 PM EDT | Flash Flood Warning | ILM | New Hanover | 4 hr |
| Aug 31, 10:24 PM EDT | Flash Flood Warning | ILM | Columbus | 4 hr |
| Aug 31, 10:44 PM EDT | Flash Flood Warning | ILM | Pender | 4 hr |
| Sep 1, 8:39 AM EDT | Coastal Flood Statement | ILM | 11 hr |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.